Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS Phoenix, AZ

July 31, 2019Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 31, 2019, 3:24 PM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2019, 3:24 PM MST (22:24 UTC)
Expired
Jul 31, 2019, 7:15 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 138 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WGUS55 KPSR 312224
FFWPSR
AZC013-010215-
/O.NEW.KPSR.FF.W.0030.190731T2224Z-190801T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
324 PM MST Wed Jul 31 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 715 PM MST.

* At 322 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain just upstream of State Route 85 north of Ajo. Flash 
  flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of Maricopa
  County.

LAT...LON 3275 11298 3275 11294 3251 11277 3251 11295
      3252 11295

$$

MS
2 follow-up statements
275 
WGUS75 KPSR 010024
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
524 PM MST Wed Jul 31 2019

AZC013-010215-
/O.CON.KPSR.FF.W.0030.000000T0000Z-190801T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
524 PM MST Wed Jul 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
MARICOPA COUNTY...

At 521 PM MST, Doppler radar indicated that thunderstorms that 
produced up to two inches of rain had dissipated over the warned 
area. However, flooding or flash flooding may still be possible 
along State Route 85 north of Ajo. Flash flooding is expected to 
begin shortly.

Flash flooding will remain over mainly rural areas of Maricopa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3271 11297 3265 11287 3251 11277 3251 11293

$$

LJH
452 
WGUS75 KPSR 010222
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
722 PM MST Wed Jul 31 2019

AZC013-010232-
/O.EXP.KPSR.FF.W.0030.000000T0000Z-190801T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
722 PM MST Wed Jul 31 2019

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY HAS EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3271 11297 3265 11287 3251 11277 3251 11293

$$

LJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:21 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 31, 2:21 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
221 PM MST Wed Jul 31 2019

.SYNOPSIS...
Additional showers and thunderstorms are possible this afternoon,
mainly across Pinal, Gila and southern Maricopa county. Locally
heavy rain and slow storm motion is expected with any storm that
can develop which brings the potential for flash flooding.
Significantly cooler temperatures can be expected today with a
drying and warming trend later in the week. The best thunderstorm
chances will be confined to the higher terrain through the end of
the week.

&&

.DISCUSSION...
The ridge has shifted slightly to the east, putting the region
under deep south-southwesterly flow. PW values indicate roughly
1.5 to 2 inches of PWAT over the forecast area. This morning's
Phoenix sounding also showed 1.96 inches of Precipitable Water,
putting it above the max moving average for the day and meaning
there's still plenty of moisture in place. With pretty good
clearing today across eastern and southern Arizona, they were able
to realize their convective temperature and had no problem
developing afternoon thunderstorms. However, there are a few
things that are different today that make it less favorable for us.
We ended up seeing a considerable amount of cloudiness today
associated with the remnants of an MCV, so it has taken us a
little bit longer to mix out and destabilize. Secondly, since the
lower portion of the atmosphere is not as dry anymore, the
intensity of downdrafts won't be as adequate and DCAPE isn't that
impressive. Thirdly, as mentioned, the flow aloft will gradually
shift to a more southwesterly direction, which isn't usually
favorable for thunderstorm development in the lower deserts. Due
to this, it's not looking as active of a day today, especially in
the Phoenix area. SPC mesoanalysis currently does show 1000-2000
J/kg over central and southern Arizona, and currently on radar we
can see scattered showers with embedded thunderstorms mainly over
the high terrain of southern and eastern Arizona. However, the
steering flow is very light and due to this any outflow that does
develop will quickly outrun storms and fade away. With little
organization in place and mostly just pop up thunderstorms
developing over eastern and southern AZ, it doesn't look likely
that we would see a strong enough outflow boundary to break the
convective inhibition over the lower deserts. The most likely
locations to see thunderstorms today will be in Pinal, Gila, and
southern Maricopa county this afternoon who saw more clearing. The
biggest threat with any storm that develops is flooding due to a
very weak steering flow in place.

Subsequent days consist of generally quiet weather as conditions
dry somewhat. Lingering rich moisture may allow for some storms
Thursday, but for the most part, the flow aloft should become more
southwesterly as the H5 high settles further south over central
New Mexico. This setup is not favorable for widespread convection
but enough moisture should linger to keep some chance for storms,
particularly over the higher terrain in Gila County each
afternoon. There is a slight uptick in rain chances early next
week as the high expands and repositions further north. Otherwise,
temperatures will begin a rapid warmup after Thursday with the
110s returning to the forecast, first across southeast California
and then Arizona by the weekend.

&&

.AVIATION...Updated at 1820 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Current look at the radar a this hour shows just some virga across
the Phx area, with light showers off to the east. Latest high-res
model output is keeping most shower/TS activity well off to the east
through this evening as the flow aloft becomes a little more
westerly. Better chance for an outflow this evening, but low
confidence on the timing, perhaps in the 03-05Z timeframe, with
winds mainly remaining too light to produce significant dust.
Easterly winds to persist through the rest of night and early Thu
before reverting back to light westerly during the late
morning/midday hours on Thu. Otherwise, expect cigs to remain aoa 12
kft with SCT-BKN cloud cover lingering through the TAF period.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds at KIPL look to hold onto a southeasterly component while
winds at KBLH will favor the S/SE. Variable amounts of mid and upper
level clouds will continue through the TAF period with any cigs
remaining aoa 15 kft, with any TS activity to remain well off to the
east.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday: Moisture and instability continue to
decline on Saturday with little change through Tuesday. However,
there will be at least a slight chance of storms continuing over
the the higher terrain of south-central AZ. High temperatures will
climb at least several degrees above seasonal normal this weekend
especially over hotter western deserts into far southeast
California - with the hotter readings in excess of 110 degrees. A
cooling trend back toward normal temperatures will occur early
next week.

Minimum humidities will dip below 15% over southeast California but
remain at or above 15% east of there. Overnight recovery will
remain fair to good (excellent for higher terrain of south-central
AZ). Winds overall will follow familiar diurnal patterns favoring
southwest and west in the afternoons and evenings.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Deems
AVIATION...Percha/Smith
FIRE WEATHER...AJ/CB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:07 PM MSTSpecial Weather StatementPSR38 min
Jul 30, 5:09 PM MSTSevere Thunderstorm WarningPSRMaricopa36 min
Jul 30, 5:24 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal36 min
Jul 30, 5:29 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 30, 5:33 PM MSTSpecial Weather StatementPSRMaricopa42 min
Jul 30, 5:52 PM MSTSpecial Weather StatementPSRMaricopa38 min
Jul 30, 6:00 PM MSTSpecial Weather StatementPSRPinal45 min
Jul 30, 6:10 PM MSTFlash Flood WarningPSRPinal4 hr
Jul 30, 7:35 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Jul 30, 8:40 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 30, 9:23 PM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 30, 9:57 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 30, 10:21 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 30, 11:08 PM MSTSpecial Weather StatementPSRLa Paz37 min
Jul 30, 11:42 PM MSTFlash Flood WarningPSRLa Paz, Maricopa4 hr
Jul 31, 12:56 AM MSTSpecial Weather StatementPSRYuma49 min
Jul 31, 1:12 AM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Jul 31, 2:15 AM MSTAreal Flood AdvisoryPSRYuma3 hr
Jul 31, 3:18 AM MSTFlash Flood WarningPSRYuma4 hr
Jul 31, 4:40 PM MSTSpecial Weather StatementPSR35 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.